Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

July 13, 2004Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 13, 2004, 5:48 PM EST for Daviess County, Knox County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 5:48 PM EST (22:48 UTC)
Expired
Jul 13, 2004, 6:30 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Knox County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:30 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 132248
SVRIND
INC027-083-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN SOUTHWEST INDIANA
  KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 630 PM EST

* AT 543 PM EST(543 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ODON TO 8 MILES NORTHWEST OF
  RUSSELLVILLE...OR ALONG A LINE EXTENDING FROM 24 MILES WEST OF
  BEDFORD TO 18 MILES NORTH OF VINCENNES...AND MOVING SOUTHEAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELLVILLE AROUND 555 PM EST
  PLAINVILLE AROUND 600 PM EST
  VINCENNES AROUND 605 PM EST
  CANNELBURG AROUND 615 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3889 8696 3889 8773 3841 8782 3852 8694

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:25 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 1:25 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST TUE JUL 13 2004

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN AND SEVERE WEATHER TONIGHT.

MODELS IN DECENT AGREEMENT AGAIN WITH BIG PICTURE. WILL USE A BLEND.

LARGE SUPERCELL ACROSS NRN IL AT 18Z LOOKS TO MOVE SSE AND MAY ONLY
IMPACT SMALL PORTION OF FORECAST AREA /FA/. WILL WATCH THIS
SITUATION FOR ITS IMPACT ON POPS TONIGHT. OTHERWISE EXPECT SCT TSRA
TO DEVELOP AHEAD OF STRONG COLD FRONT. HIGH INSTABILITY COMBINED
WITH APPROACHING UPPER JET AND TROF WILL PROVIDE FAVORABLE
CONDITIONS FOR THE TSRA. HOWEVER DEEP MOISTURE NOT PRESENT. FOR NOW
BELIEVE A BROKEN LINE OF TSRA WL DEVELOP ALONG FRONT AS IT MOVES
ACROSS FA. THUS PLAN ON GOING 50 POPS...MAINLY BEFORE 06Z AS FRONT
MOVES QUICKLY NW/SE ACROSS FA. WILL WATCH RADAR UP TO TIME TO
PUBLISH GRIDS FOR LATEST TRENDS BEFORE DECIDING FINAL POPS TONIGHT.

DUE TO DECENT WIND FIELDS...STRONG MID LEVEL LAPSE RATES AND
AFORMENTIONED FORCING...SEVERE STORMS ARE A GOOD BET. WILL PUT
SEVERE MENTION THIS EVENING. DRIER AIR WILL NOT WORK INTO FA UNTIL
LATE SO GUIDANCE TEMPS IN UPPER 60S LOOK OK.

COLD FRONT WILL HAVE EXITED FA BY 12Z AND BULK OF WRAP AROUND
MOISTURE WILL REMAIN NE OF FA. THUS WILL KEEP DRY FORECAST. SUNSHINE
EXPECTED WITH SOME CU FORMING IN AFTN. HI TEMPS WILL BE AROUND 80 TO
THE LOWER 80S. WENT CLOSE TO GUIDANCE NUMBERS.

SOME CONCERN FOR WEEKEND DRY FORECAST AS LATEST GFS NOW SHOWING
PRECIP FRI AND SAT IN NW FLOW. GFS HAS BEEN CONSISTENT NOW WITH
PRECIP ON SAT AND NOT SUN...SO MOVED PRECIP BACK TO SAT. ALSO ADDED
SLIGHT CHC FRI NIGHT TO FIT IN BETTER WITH SURR OFFICES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jul 13, 3:50 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EST TUE JUL 13 2004

INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
350 PM EST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS OVER 70 MPH...AND
POSSIBLE TORNADOES WILL MOVE ACROSS PARTS OF CENTRAL INDIANA LATE
THIS AFTERNOON. MOST OF THESE SEVERE STORMS WILL BE WEST OF A
LAFAYETTE TO INDIANAPOLIS TO COLUMBUS LINE.

ADDITIONAL SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA
FROM THE NORTHWEST THIS EVENING. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 13, 5:29 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
07/13/2004                   VIGO               IN   AMATEUR RADIO

            TREE TOPS BROKEN OFF.

&&

55
Local storm report, Jul 13, 5:30 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     GOSPORT                 39.35N 86.67W
07/13/2004                   OWEN               IN   AMATEUR RADIO

            TREE TOP 12 INCH DIAMETER BROKEN OFF

&&

55
Local storm report, Jul 13, 5:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     10 W MARTINSVILLE       39.42N 86.61W
07/13/2004  60 MPH           MORGAN             IN   AMATEUR RADIO

            GUST REPORTED IN LEWISVILLE.

&&

55
Local storm report, Jul 13, 5:35 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     STILESVILLE             39.64N 86.63W
07/13/2004                   HENDRICKS          IN   AMATEUR RADIO

            TREE DOWN 8 INCH DIAMETER.

&&

55
Local storm report, Jul 13, 5:36 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
536 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PARAGON                 39.39N 86.56W
07/13/2004                   MORGAN             IN   PUBLIC

            TREES AND POWER LINES DONW.

&&

55
Local storm report, Jul 13, 5:40 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WEST TERRE HAUTE        39.46N 87.45W
07/13/2004                   VIGO               IN   AMATEUR RADIO

            TREE DOWN 12 INCH DIAMETER. BLOCKING OLD PARIS ROAD.

&&

55

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:33 PM ESTTornado WarningINDFountain, Vermillion, Warren57 min
Jul 13, 4:11 PM ESTSevere Thunderstorm WarningINDParke49 min
Jul 13, 4:29 PM ESTSevere Thunderstorm WarningINDClay, Vigo31 min
Jul 13, 4:44 PM ESTSevere Thunderstorm WarningINDPutnam46 min
Jul 13, 4:56 PM ESTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan64 min
Jul 13, 5:00 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan60 min
Jul 13, 5:16 PM ESTTornado WarningINDHendricks, Morgan44 min
Jul 13, 5:18 PM ESTSevere Thunderstorm WarningINDBrown, Monroe57 min
Jul 13, 5:30 PM ESTSevere Thunderstorm WarningINDJohnson60 min
Jul 13, 5:42 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence, Martin63 min
Jul 13, 5:51 PM ESTSevere Thunderstorm WarningINDBartholomew54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.